You might be wondering if it’s even possible to have a kratom overdose? Believe it or not, it’s entirely possible. Just like with most things in life, stimulants like kratom can cause you to experience some nasty side effects when abusing this powerful plant.
It is possible to overdose on kratom. Kratom overdoses happen when the person takes a high dosage, especially if the user’s tolerance has increased. Some of the negative side effects of kratom overdoses include a fast heart rate, seizures, coma, and death in rare cases. There are ways to avoid overdosing on kratom.
Here are the possible risks to keep in mind when taking kratom.
Is a Kratom Overdose Possible?
As I mentioned, yes. It is very possible for a user to overdose on kratom. It doesn’t matter if you’ve been taking it for years and consider yourself a veteran user.
Overdoses of kratom most typically happen when the person is taking a large dosage amount alongside other drugs. It can be easy to go over the limit since most kratom users report their tolerance increasing fairly quickly.
This can potentially be dangerous if you’re carefree about it. You don’t want to take kratom on a daily basis because then you won’t feel the effects as much. Trust me, there will be a point that you don’t feel it as much (if you go this route).
Your best bet is to take kratom only 2-3 times a week unless you absolutely need it more than that. Always measure the amount you’re taking to avoid overdosing.
How Much Kratom Would be Required to Overdose?
This is pretty hard to say. There isn’t much research as to what amount is enough to cause a person to overdose from kratom itself. But, what I can tell you is that I highly advise you to avoid taking more than your body needs to.
The average kratom user takes anywhere between 3-10 grams. Some are risk-takers and take 15+ grams. I consider this to be the danger zone. Your tolerance is likely to spike and you won’t be feeling those magical effects that kratom gives. At this amount, you might be abusing kratom.
Some users also jump from a small dosage amount to a large amount. This can cause nasty side effects if you’re taking more than your body is used to. I always suggest starting low and increasing by 0.5 grams. It’ll ensure you safely reach your sweet spot.
Can You Die From a Kratom Overdose
Although it isn’t as common, some users have died from a kratom overdose. Based on the CDC website, there were around 91 deaths from a kratom overdose in the years 2016-2017. About 84 of those deaths happened while the user was taking other substances.
This is pretty important to note. It’s not recommended to take kratom with other drugs. I’d also advise you to really watch your intake and not take more than about 10-12 grams.
Symptoms of a Kratom Overdose
Kratom overdoses can cause some pretty bad side effects. There are definitely symptoms you’ll want to look out for. If you feel any of these, be sure to seek medical attention immediately.
Symptoms of a kratom overdose based on the American Addiction Centers:
- Fast Heart Rate
- Death (Rare)
Of course, these are just a few of the other possible symptoms. Let’s go over some of the long-term side effects that happen when abusing kratom.
Long-Term Kratom Side Effects:
- Weight Loss
As far as short-term side effects go, they aren’t as severe. But, it’s still good to keep in mind. Short-term effects of kratom can include nausea, vomiting, sweating, delusion, and more.
If you experience any of those, be sure to significantly decrease your kratom intake and reach out to your doctor if you have any questions.
Kratom Overdose Panic Attacks
Some users who overdose on kratom experience panic attacks. When a kratom user experiences a panic attack, it triggers intense feelings of fear. Some people describe feeling impending doom or that they will die.
Physical reactions can include difficulty breathing, increased heart rate, and feelings of intense anxiousness. Panic attacks aren’t something to go to the ER about, but be aware if these panic attacks are accompanied by more severe side effects. If that’s the case, then definitely seek help immediately.
Make sure to make an appointment with your doctor if the panic attacks continue.
Seizures From a Kratom Overdose
Experiencing seizures from a kratom overdose is very serious. There’s been a case study where a young male was reported to be at risk for epilepsy and seizures. He was reported to have a seizure after heavy usage of kratom.
This is definitely something to note as well. If you’re prone to seizures, be very careful with the amount of kratom you’re taking. Although seizures aren’t the most common side effects of kratom, overdosing can definitely increase the chances of experiencing it.
Immediately call 911 if you’ve never had a seizure before, have difficulty breathing, or find yourself waking up after a seizure. This requires medical attention and isn’t something you should brush off.
What to do incase of a Kratom Overdose
The first thing to do if you’re experiencing a kratom overdose is to seek medical attention. It’s better to be safe than sorry. Overdosing can be fatal, although that’s less common. It can also lead to other long-term complications.
Try your best to remain calm and seek help from trusted close family or friends if you find that you’re abusing kratom. Sometimes, reaching out to someone you trust can help give you the support and confidence to seek help for kratom addictions and dependence.
Treatment for a Kratom Overdose
Treatments for a kratom overdose are administered by a healthcare professional. They typically administer IV fluids and activated charcoal along with an antidote to reduce toxic effects. There are also other means of helping you to overcome kratom addiction.
SAMHSA’s National Helpline is available for you to call if you want help for substance abuse. The number you can call 24/7 is 1-800-662-HELP (4357). It’s completely confidential and free, so you don’t need to worry about information not being private.
Another great option is to seek counseling for extra support.
Herbal Medication For a Kratom Overdose
If you’re experiencing less severe symptoms for your kratom overdose, there aren’t too many herbal medications that you can just take on your own without asking your doctor first.
There have been instances where herbal medications are said to increase toxicity or make the situation much worse. You have to know what isn’t safe for you and what is when experiencing this type of overdose.
There really isn’t too much information on this. So, definitely seek professional advice before trying anything out yourself.
Can Kratom Help with a Cocaine Overdose?
I do not recommend taking kratom to help with a cocaine overdose. This type of overdose is quite dangerous. The first thing to do is call 911. Medical professionals can sometimes help reverse the terrible effects of an overdose.
Doctors and medical professionals will then take action which often involves close monitoring and administering of certain drugs to help with a cocaine overdose.
There are a few things you can do for someone (or that someone can do for you) if they’re experiencing a cocaine overdose. The first tip is to remain calm and help the other person stay calm. The next thing is to help keep the person cool. Provide cold blankets or wet towels to help drop their temperature. Lastly, try guiding them to focus on steady breathing.